Medication Error: An All-Too-Common Preventable Problem
I have written previously about National Patient Safety initiatives and the need to ensure that all physicians do whatever possible to reduce medication errors. Whether it is writing more clearly, using only “approved” abbreviations, monitoring side effects, or other techniques, morbidity and mortality from medication use can be reduced. A couple of months ago, I watched on national television as a celebrity couple discussed a medication error that occurred when their twins were born. Apparently, the babies were given one form of heparin that contained 10,000 units/mL when they should have been given a preparation with only 5 units/mL. The heparin bottles received from the manufacturer for these two different heparin preparations were the same size; to the casual eye, the only distinguishing markings were that one had a dark blue label and the other a light blue one. They were clearly labeled as to content, but the small print apparently had gone unnoticed by the nurse who administered this medication. It showed how easy it is for serious and potentially life-threatening problems to occur.
I was reminded of a situation years ago when a 500-mcg pill of L-thyroxine was available; this dose has since been taken off the market due to its frequent erroneous substitution for the intended 50-mcg pill. This error was commonly due to a misplaced “0” when the prescription was written by the busy physician (eg, 0.05 mg or 50 mcg was written as 0.5 mg or 500 mcg). Since almost no one required the 500-mcg dose, this was a simple matter to correct, and the pharmaceutical company was all too pleased to accommodate in order to reduce the possibility of medication errors.
Those two examples are obvious, but not all potential medication errors are so simple. I recently made rounds on an elderly woman with multiple myeloma who was taking 4 mg of dexamethasone, among many other medications. She was admitted to the hospital with abdominal pain, and an ischemic bowel was being considered. There was a delay in her receiving her steroid dose, as the physicians were not told that she was currently still taking dexamethasone and assumed it was part of a prior treatment regimen for the myeloma. While this potentially placed her at risk of an addisonian crisis, the relatively long half-life of dexamethasone was in this case beneficial, and no problem occurred. I was surprised to learn upon further questioning, however, that the physicians caring for this patient had little understanding of the equivalency for the various glucocorticoid preparations available and the fact that even with a 4-mg dose of dexamethasone, someone under extreme stress could still require additional glucocorticoid. Under maximal stress, the human body is capable of producing up to 300 mg of hydrocortisone equivalent. I thought it would be useful to review the equivalent doses of the various corticosteroids available1 for those in need of a refresher:
Every day there are new medications coming on the market, each with a different set of potential side effects, drug interactions, and equivalency doses. While not easy, it is our responsibility as physicians to know as much as possible about all of the medications we prescribe for our patients, and to do whatever is necessary to ensure that only the “right” medication and dose is given. While it is sometimes not our fault that problems occur, at least we can play a role in reducing the odds.
1. Knoben JE, Anderson PO, eds. Handbook of Clinical Drug Data. 6th ed. Hamilton, IL: Drug Intelligence Publications, Inc.; 1988. ]
Send comments to Dr. Gambert at email@example.com